Dec 8, 2003
I was recently diagnosed as HIV+ and can narrow the time period of my infection to July/August of 2003. I probably seroconverted in September. My CD4 count is 675 and my viral load is approximately 220,000.
I luckily had a primary care doctor who has a large HIV practice. He is recommending that I start HIV meds now, use them for the next 12-18 months and then suspend therapy. His thinking is that I will have lower viral loads and higher CD4 counts after the therapy than I would had I never started any medication. By the way, I have low concerns about my ability to adhere to the regimen because I already successfully take daily meds.
I trust my doctor, but the CDC and some AIDS organizations seem to endorse delaying drug therapy until symptomatic or until CD4's are beloe 200. But, I've also read about long-term, irreversible immune-system damage if you wait too long to begin therapy. So, basically all of the information is somewhat conflicting and overwhelming.
Any light you can shed on this topic will be most appreciated and thanks for participating in what I have found to be a very useful forum.
| Response from Dr. Pierone
Hello Steve, the proper course of action in your situation is uncertain. Most of the studies that have shown potential benefit of early treatment looked at those very newly infected, often before HIV antibody production. Other studies have been less strict and have used a window of 1 to 3 months after conversion. So you are at the outer edge of time period. There is not proof that early treatment makes a difference in long-term outcome. Detailed and controlled studies are underway to sort this out, but you need to make a decision now. The choice to start is, of course, between you and your doctor. But it does seem reasonable to go ahead with therapy under these circumstances and then re-evaluate periodically. The plan to continue therapy for 12 to 18 months or so is also reasonable in the absence of clear data to direct us. Good luck and let us know how things turn out. GP
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.